Real Computable Manifolds and Homotopy Groups

  • Wesley Calvert
  • Russell Miller
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5715)


Using the model of real computability developed by Blum, Cucker, Shub, and Smale, we investigate the difficulty of determining the answers to several basic topological questions about manifolds. We state definitions of real-computable manifold and of real-computable paths in such manifolds, and show that, while BSS machines cannot in general decide such questions as nullhomotopy and simple connectedness for such structures, there are nevertheless real-computable presentations of paths and homotopy equivalence classes under which such computations are possible.


Computability Blum-Shub-Smale computability homotopy manifold 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Blum, L., Cucker, F., Shub, M., Smale, S.: Complexity and Real Computation. Springer, Heidelberg (1997)zbMATHGoogle Scholar
  2. 2.
    Blum, L., Shub, M., Smale, S.: On a theory of computation and complexity over the real numbers. Bulletin of the American Mathematical Society (New Series) 21, 1–46 (1989)CrossRefzbMATHGoogle Scholar
  3. 3.
    Brown, E.H.: Computability of Postnikov Complexes. Annals of Mathematics 65, 1–20 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bürgisser, P., Cucker, F., Jacobé de Naurois, P.: The complexity of semilinear problems in succinct representation. Computational Complexity 15, 197–235 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bürgisser, P., Cucker, F., Lotz, M.: The complexity to compute the Euler characteristic of complex Varieties. Comptes Rendus Mathématique, Académie des Sciences, Paris 339, 371–376 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bürgisser, P., Lotz, M.: The complexity of computing the Hilbert polynomial of smooth equidimensional complex projective varieties. Foundations of Computational Mathematics 7, 51–86 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Calvert, W.: On three notions of effective computation over ℝ. To appear in Logic Journal of the IGPLGoogle Scholar
  8. 8.
    Calvert, W., Porter, J.E.: Some results on ℝ-computable structures (preprint, 2009)Google Scholar
  9. 9.
    Ю. Л. Ершов, Определимость и Вичислимость, Сиδирская школа Алreδры и Лоrики (Научная Книrа, 1996) Google Scholar
  10. 10.
    Haken, W.: Theorie der Normalflächen. Acta Mathematica 105, 245–375 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Haken, W.: Ein Verfahren zur Aufspaltung einer 3-Mannigfaltigkeit in irruduzible 3-Mannigfaltigkeiten. Matematische Zeitschrift 76, 427–467 (1961)CrossRefzbMATHGoogle Scholar
  12. 12.
    Hamkins, J.D., Miller, R., Seabold, D., Warner, S.: An introduction to infinite time computable model theory. In: Cooper, S.B., Löwe, B., Sorbi, A. (eds.) New Computational Paradigms, pp. 521–557. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  13. 13.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2001)zbMATHGoogle Scholar
  14. 14.
    Hemion, G.: On the classification of homeomorphisms of 2-manifolds and the classification of 3-manifolds. Acta Mathematica 142, 123–155 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Hjorth, G., Khoussainov, B., Montalban, A., Nies, A.: From automatic structures to Borel structures (preprint, 2008)Google Scholar
  16. 16.
    Markov, A.: Unsolvability of certain problems in topology. Doklady Akademii Nauk SSSR 123, 978–980 (1958)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Miller, R.: Locally computable structures. In: Cooper, S.B., Löwe, B., Sorbi, A. (eds.) CiE 2007. LNCS, vol. 4497, pp. 575–584. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  18. 18.
    Moro3oB, A.C.: Элементарные подмодели параметризуемых моделей, Сиõирский Математический Журнал 47, 595-612 (2006) Google Scholar
  19. 19.
    Nabutovsky, A., Weinberger, S.: Algorithmic aspects of homeomorphism problems. In: Tel Aviv Topology Conference (1998). Contemporary Mathematics, vol. 231, pp. 245–250. American Mathematical Society, Providence (1999)Google Scholar
  20. 20.
    Scheiblechner, P.: On the complexity of deciding connectedness and computing Betti numbers of a complex algebraic variety. Journal of Complexity 23, 359–397 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Schubert, H.: Bestimmung ber Primfaktorzerlegung von Verkettungen. Mathematische Zeitschrift 76, 116–148 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Soare, R.I.: Recursively Enumerable Sets and Degrees. Springer, New York (1987)CrossRefzbMATHGoogle Scholar
  23. 23.
    Weil, A.: Review of Introduction to the theory of algebraic functions of one variable, by C. Chevalley. Bulletin of the American Mathematical Society 57, 384–398 (1951)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Weyl, H.: The concept of a Riemann surface, 3rd edn. Addison-Wesley, Reading (1955)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Wesley Calvert
    • 1
  • Russell Miller
    • 2
    • 3
  1. 1.Department of Mathematics and StatisticsMurray State UniversityMurrayU.S.A.
  2. 2.Queens College of CUNYFlushing, NYUSA
  3. 3.The CUNY Graduate CenterNew York, NYUSA

Personalised recommendations